Compartment syndrome due to extravasation of contrast material: a case report


Yurdakul E. , Salt O. , Durukan P. , Duygulu F.

AMERICAN JOURNAL OF EMERGENCY MEDICINE, cilt.32, 2014 (SCI İndekslerine Giren Dergi)

  • Cilt numarası: 32 Konu: 9
  • Basım Tarihi: 2014
  • Doi Numarası: 10.1016/j.ajem.2014.02.042
  • Dergi Adı: AMERICAN JOURNAL OF EMERGENCY MEDICINE

Özet

Intravascular contrast materials are essential to enhance the diagnostic capabilities of medical imaging procedures. Extravasation of contrast is a possible complication of imaging studies performed with contrasts. In this article, we present a case of a 60-year-old man who was admitted to the emergency department with severe pain, swelling, and consequently, a compartment syndrome of the right hand due to extravasation of contrast material after computed tomographic (CT) scan with contrast material to detect the pulmoner thromboembolism. After the injection of contrast material, compartment syndrome developed on the dorsum of right hand of the patient, and an urgent fasciotomy was required. In such cases, complications can be reduced by use of nonionic contrast and careful choice of the site of intravenous administration. After urgent dermatofasciotomy of the hand and fingers, full range of motion and sensitivity functions can be restored.